Alert archive / Oregon / Freeze Warnings in 2014

Freeze Warning 2, NWS Medford, OR

February 4, 2014Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Feb 4, 2014, 2:55 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 5, 2014, 1:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2014, 2:55 PM PST (22:55 UTC)
In effect from
Feb 5, 2014, 1:00 AM PST
Expired
Feb 5, 2014, 8:00 AM PST
In force
7 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WWUS76 KMFR 042255
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
255 PM PST TUE FEB 4 2014

ORZ021-051200-
/O.UPG.KMFR.FZ.A.0002.140205T1000Z-140205T1600Z/
/O.NEW.KMFR.FZ.W.0002.140205T0900Z-140205T1600Z/
/O.NEW.KMFR.FZ.A.0003.140206T0800Z-140206T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE
255 PM PST TUE FEB 4 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PST WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PST WEDNESDAY. A
FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS IN EFFECT
FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. THE FREEZE
WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES: REACHING THE UPPER 20S IN THE COLDEST LOCATIONS
  LATE TONIGHT INTO WEDNESDAY MORNING. THESE CONDITIONS ARE
  POSSIBLE IN THESE LOCATIONS AGAIN WEDNESDAY NIGHT INTO THURSDAY
  MORNING.

* TEMPERATURE INVERSION: VERY LITTLE OR NONE THIS MORNING. A 
  STRONGER INVERSION WILL DEVELOP TONIGHT INTO WEDNESDAY.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...REEDSPORT... 
  BANDON...PORT ORFORD...COQUILLE.

* IMPACTS: UNPROTECTED VEGETATION MAY BE DAMAGED OR KILLED.
  EXPOSED FAUCETS AND PIPES MAY FREEZE.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

ORZ022-051200-
/O.NEW.KMFR.FZ.W.0002.140205T0900Z-140205T1600Z/
/O.NEW.KMFR.FZ.A.0003.140206T0800Z-140206T1600Z/
CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH
255 PM PST TUE FEB 4 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PST WEDNESDAY...
...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PST WEDNESDAY. A
FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS IN EFFECT
FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 

* TEMPERATURES: REACHING THE UPPER 20S IN THE COLDEST LOCATIONS
  LATE TONIGHT INTO WEDNESDAY MORNING. THESE CONDITIONS ARE
  POSSIBLE IN THESE LOCATIONS AGAIN WEDNESDAY NIGHT INTO THURSDAY
  MORNING.

* TEMPERATURE INVERSION: VERY LITTLE OR NONE THIS MORNING. A 
  STRONGER INVERSION WILL DEVELOP TONIGHT INTO WEDNESDAY.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...REEDSPORT... 
  BANDON...PORT ORFORD...COQUILLE.

* IMPACTS: UNPROTECTED VEGETATION MAY BE DAMAGED OR KILLED.
  EXPOSED FAUCETS AND PIPES MAY FREEZE.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
491 
WWUS76 KMFR 051214
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
414 AM PST WED FEB 5 2014

ORZ021-022-051700-
/O.CON.KMFR.FZ.W.0002.000000T0000Z-140205T1600Z/
/O.CON.KMFR.FZ.A.0003.140206T0800Z-140206T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
414 AM PST WED FEB 5 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. A
FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING. 

* TEMPERATURES: REACHING THE UPPER 20S IN THE COLDEST LOCATIONS
  EARLY THIS MORNING. DESPITE AN INCREASE IN CLOUD COVER, SIMILAR
  CONDITIONS ARE LIKELY LATE TONIGHT INTO THURSDAY MORNING.

* TEMPERATURE INVERSION: AN WEAK TO MODERATE INVERSION IS PRESENT
  THIS MORNING AND ABOUT 1000 FEET DEEP. THE INVERSION WILL BE
  STRONGER TONIGHT INTO WEDNESDAY MORNING.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...REEDSPORT... 
  BANDON...PORT ORFORD...COQUILLE.

* IMPACTS: UNPROTECTED VEGETATION MAY BE DAMAGED OR KILLED. 
  EXPOSED FAUCETS AND PIPES MAY FREEZE.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
614 
WWUS76 KMFR 051605
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
805 AM PST WED FEB 5 2014

ORZ021-022-060015-
/O.EXP.KMFR.FZ.W.0002.000000T0000Z-140205T1600Z/
/O.CON.KMFR.FZ.A.0003.140206T0800Z-140206T1600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...PORT ORFORD...COQUILLE...BROOKINGS...HARBOR...GOLD BEACH
805 AM PST WED FEB 5 2014

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
   THURSDAY MORNING...
...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. A FREEZE WATCH REMAINS
IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING. 

* TEMPERATURES: REACHING THE UPPER 20S IN THE COLDEST LOCATIONS
  EARLY THURSDAY MORNING.

* TEMPERATURE INVERSION: A MODERATE INVERSION AROUND 1000 FEET
  DEEP.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...REEDSPORT... 
  BANDON...PORT ORFORD...COQUILLE.

* IMPACTS: UNPROTECTED VEGETATION MAY BE DAMAGED OR KILLED. 
  EXPOSED FAUCETS AND PIPES MAY FREEZE.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

STOCKTON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Feb 4, 2:54 PM PST, 1 minute earlier.

Area forecast discussion, Feb 4, 2:54 PM PST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
254 PM PST TUE FEB 4 2014

.DISCUSSION...A CHANGE IN THE PATTERN REMAINS IN PLACE WITH AN
UNUSUAL FORECAST SITUATION THIS WEEK. THE GFS AND NAM12 ARE IN
GOOD AGREEMENT WITH A MORE NORTHERLY EXTENT TO THE PRECIP WITH THE
WEDNESDAY AFTERNOON INTO THURSDAY SYSTEM...AND THE ECMWF CONTINUES
ON TRACK WITH A STRONGER COLD POOL EXTENDING FARTHER SOUTH. THIS
MORE CONSISTENT ECMWF SOLUTION PUTS THE PRECIP INTO NORTHERN
CALIFORNIA. WITH THIS UNCERTAINTY HAVE GONE WITH A ECMWF SOLUTION
WITH A HEDGE TO THE NORTH OF LOW END TO SLIGHT CHANCE POPS DUE TO
THE MODEL DISCREPANCIES. THEN COMES THE UNUSUAL FORECAST
PART...THERE IS A GOOD DELA MORE CERTAINTY IN THE FORECAST WITH
THE NEXT SYSTEM ON FRIDAY INTO SATURDAY. THIS ATMOSPHERIC RIVERS
PAGE ENSEMBLES CONTINUE TO AGREE WITH THE OPERATIONAL RUNS OF THE
ECMWF AND GFS IN INDICATING A GOOD STREAM OF TROPICAL MOISTURE
INTO THE REGION TO FINALLY BRING A CHANCE OF SATURATION TO
PORTIONS OF THE REGION THAT COULD RESULT IN RUNOFF AS WELL AS A
FIRST HEALTHY CONTRIBUTION TO SNOW PACK AT HIGHER ELEVATIONS.
BEFORE WE START TO THINK THAT THIS WILL SEND US IN THE OTHER
DIRECTION...WATER-WISE...IT NEEDS TO BE CONSIDERED THAT THE SOIL
NEEDS A GOOD INCH TO INCH AND A HALF TO SATURATE IT BEFORE ANT
RUN-OFF EVEN STARTS. THIS THEN TAKES US INTO THE EXTENDED PORTION
OF THE DISCUSSION...

EXTENDED TERM...SATURDAY THROUGH TUESDAY NIGHT.

MODELS ARE IN PARTICULARLY GOOD AGREEMENT DURING THE LONG
TERM...LENDING HIGHER THAN AVERAGE CONFIDENCE TO THE FORECAST OF A
WETTER AND MORE ACTIVE PATTERN. THIS IS ESPECIALLY TELLING GIVEN THE
ABRUPT PATTERN CHANGE...AND AS A RESULT...THERE IS VERY LITTLE
REASON TO CHANGE THE HIGH END POPS THAT WERE INHERITED FROM PREVIOUS
SHIFTS. HOWEVER...SOME ADJUSTMENTS WERE NEEDED TO BRING TEMPERATURES
AND SNOW LEVELS INTO LINE WITH THE EXPECTED PATTERN.

THE FIRST OF SEVERAL RELATIVELY SIGNIFICANT WAVES WILL ENTER THE
AREA SATURDAY EVENING. IVT AND OTHER MOISTURE PROFILES INDICATE A
CONNECTION BETWEEN THIS SYSTEM AND TROPICAL MOISTURE SOURCES. WHILE
THIS "ATMOSPHERIC RIVER" FEATURE  DOES NOT APPEAR TO BE A STRONG
ONE...IT WILL BE SIGNIFICANT IN THAT THERE HAVE NOT BEEN MANY SUCH
EVENTS THIS SEASON. WITH SUCH A FEATURE...TEMPERATURES AND SNOW
LEVELS WILL JUMP UPWARDS AS THE MOISTURE MOVES IN...SO HAVE UPPED
THOSE PARAMETERS FROM THE COOLER PREVIOUS FORECAST. SNOW LEVELS
SHOULD RISE TO ABOVE 5000 FEET...WHILE TEMPERATURES APPROACH
SEASONAL NORMALS. ONE CAVEAT TO THIS EVENT IS THAT MODEL SOLUTIONS
HAVE BEEN QUICK TO PUSH THE BULK OF THE RAINFALL THROUGH THE AREA
OVER A PERIOD OF 6 TO 12 HOURS. THIS DOES NOT LEND ITSELF TO HEAVY
RAINFALL AMOUNTS...BUT THERE IS STILL GOOD REASON TO EXPECT AN INCH
OR MORE OF LIQUID PRECIPITATION ALONG THE COAST AND OVER THE HIGHER
TERRAIN ALONG AND WEST OF THE CASCADES. AS THE PREDOMINANT FLOW WILL
BE WEST TO EAST...NORTH/SOUTH TRENDING RIDGELINES CAN EXPECT HEAVIER
PRECIPITATION.

AFTER THIS SYSTEM PASSES...THE OVERALL PATTERN SHIFTS TO A VERY
BROAD...LOW AMPLITUDE RIDGE...THROUGH WHICH MANY FAST MOVING WAVES
ARE LIKELY TO TRAVERSE. WILL CONFIDENCE IS HIGH CONCERNING THE
ACTIVE PATTERN...THERE IS MUCH LOWER CONFIDENCE IN THE TIMING OF ANY
INDIVIDUAL FEATURE. HOWEVER...WITH STRONG ONSHORE FLOW AND NUMEROUS
WAVES EXPECTED...FOUND NO REASON TO DECREASE POPS...AS SHOWER
ACTIVITY WILL MOST LIKELY BE ONGOING BETWEEN EACH SYSTEM. HAVE
THEREFORE KEPT AT LEAST CHANCE POPS IN THE FORECAST THROUGH THE
REMAINDER OF THE TERM. SNOW LEVELS ARE EXPECTED TO HOVER AROUND 4000
FEET AND TEMPERATURES SHOULD REMAIN AT OR NEAR SEASONAL NORMALS
THROUGHOUT THIS TIME.

&&

.AVIATION...

&&

.MARINE...

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
     FOR ORZ021-022.
     FREEZE WARNING FROM 1 AM TO 8 AM PST WEDNESDAY FOR ORZ021-022.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

SBN/SBN/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:55 PM PSTFreeze WatchMFRCoos, Curry, Douglas24 hr

Nearby

Freeze Warnings in Oregon, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.